Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

October 4, 2021Ashtabula County, Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this special weather statement at Oct 4, 2021, 4:44 PM EDT for Ashtabula County, Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2021, 4:44 PM EDT (20:44 UTC)
Expired
Oct 4, 2021, 6:15 PM EDT
In force
91 min
Issued by
NWS Cleveland, OH
Hail
0.00 in
Wind
30

Counties Ashtabula County, OH, Crawford County, PA, Erie County, PA

The radar

The Buffalo radar (KBUF), 155 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

953 
WWUS81 KCLE 042044
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
444 PM EDT Mon Oct 4 2021
 
OHZ014-089-PAZ001>003-042215-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
444 PM EDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of Ashtabula, Erie and
Crawford Counties through 615 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ashtabula, moving northeast at 15 mph.

HAZARD...A funnel cloud was reported east of Painesville, OH.

SOURCE...Trained Spotter.

IMPACT...Conditions are favorable for funnel cloud. Most of the time 
         these funnel clouds are harmless, but on rare occasions 
         they can briefly touch down, producing wind gusts over 50 
         mph.

Locations impacted include...
Erie, Ashtabula, Meadville, Conneaut, Geneva-On-The-Lake, Corry,
Edinboro, Geneva, Titusville, North East, Union City, Girard, North
Kingsville, Cambridge Springs, Orwell, Waterford, Albion, Andover,
Linesville and Wattsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel 
clouds. This type of funnel cloud is harmless, but on rare occasions 
they can briefly touch down, producing wind gusts over 50 mph. If a 
funnel cloud is spotted move indoors and report your sighting to the 
National Weather Service.

&&

LAT...LON 4221 7978 4201 7976 4199 7961 4162 7962
      4162 7982 4149 8000 4150 8101 4186 8100
      4187 8089 4203 8034 4212 8014 4213 8015
      4214 8009 4215 8011 4214 8014 4217 8012
      4217 8008 4214 8008 4227 7976
TIME...MOT...LOC 2040Z 222DEG 13KT 4179 8075 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

$$

Saunders

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Oct 4, 3:13 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 4, 3:13 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
313 PM EDT Mon Oct 4 2021

.SYNOPSIS...
Low pressure will meander across the lower Great Lakes through
tonight. High pressure will begin to briefly build south across the
area late Tuesday as the next low pressure system will move north
across the Tennessee Valley on Wednesday into Thursday. This low may
linger across the Ohio Valley into Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
A cloudy and soggy forecast remains to be the case through tonight
and perhaps into early Tuesday as low pressure continues to meander
across the lower Great Lakes.

Rain continues across the region this afternoon with some brief,
heavier downpours possible into the early evening hours. Not seeing
much lightning with this activity with instability parameters
generally less than 1000 J/kg. Rain coverage is expected to quickly
decrease following sunset. Later tonight, confidence has increased
in fog potential across much of the area with a weak wind profile
and very moist near surface conditions expected. Some areas may
experience dense fog at times, down to a quarter mile or less.

On Tuesday, it may take a while for any residual fog or low clouds
to lift, so we may see general cloudiness through much of the
morning. The good news, however, is that high pressure may briefly
push south across the Great Lakes, with perhaps some glints of
sunshine across the central and southern portions of the area. Only
a slight chance of some isolated drizzle or light rain showers
tomorrow. Lowered temperatures a few degrees given the anticipated
cloudiness, resulting in the low to mid 70s range; still above
average for this time of the year.

Mainly quiet weather should persist Tuesday night, though we'll have
to monitor for some patchy fog potential once again. Lows will be in
the lower 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The northeastward movement of the upper low has slowed slightly so
it will delay the onset of rain until late Wednesday afternoon into
the evening. These showers and thunderstorms will mainly impact the
western CWA. The highest rain chances still look to be Thursday into
Thursday night as the low finally picks up a better northeast
movement. Will have to monitor for some locally heavy rainfall if we
can get some training storms otherwise we shouldn't have any
flooding issues. Temperatures will continue to be above seasonal
averages through the short term.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The upper low fills and becomes an open wave by Friday night. Until
this low/trough gets east of the region we will be dealing with
variable POP's. Greatest chances should be Friday afternoon/evening
then gradually shift the remaining showers west to east into
Saturday. Sunday looks to be the dry day with the region between
storm systems. It will become breezy Sunday afternoon as a cold
front approaches from the west. Models are struggling with the
timing of this front and where it may stall on Monday. Only will
carry a slight chance mention of showers for now. Unseasonably warm
temperatures are expected through the long term.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
Mixed-bag of IFR, MVFR, and VFR across the TAF sites this
afternoon. Anticipate predominately VFR ceilings to persist
through the remainder of the afternoon as ceilings continue to
lift and cloud breaks become ever more present. The exception
will be any rain showers that impact the terminals where MVFR
ceilings and IFR vsbys will briefly be possible. Any residual
rain shower activity should quickly diminish by the evening
hours with ceilings remaining in the low-end VFR range (~3500
ft).

Tonight, a large area of fog is possible and could impact all
TAF sites except TOL. The highest confidence in dense fog is at
CAK/YNG with reduced confidence heading west (MFD/FDY) and
towards the lakeshore (CLE/ERI). The highest chance for any IFR
ceilings should be confined to the lakeshore as well, primarily
impacting TOl/CLE/ERI. It may take a while for residual fog/mist
and/or low ceilings to lift Tuesday morning.

Winds are generally light this afternoon, less than 10 knots.
Winds will become calm tonight, then increase to around 5 to 10
knots on Tuesday, from the northeast.

Outlook...Non-VFR possible in showers and/or thunderstorms on
Wednesday. Non-VFR more likely on Thursday into Friday. Non-VFR
possible again on Saturday in periodic rain showers.

&&

.MARINE...
Low pressure over the west end of Lake Erie will drift southward and
weaken overnight. A cold front moves across the lake through the
evening with winds shifting to the northeast and east. The easterly
winds increase Tuesday afternoon into the evening at 15 to maybe 20
knots. This will generate waves in the 2 to 4 foot range but could
briefly reach 3 to 5 feet for a few hours Tuesday night. East to
southeast winds then persist on the lake Wednesday into Thursday
night but should be under 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...MM
LONG TERM...MM
AVIATION...Kahn
MARINE...MM
Hazardous weather outlook, Oct 4, 4:32 AM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
432 AM EDT Mon Oct 4 2021

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-050845-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
432 AM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 4, 4:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
444 PM EDT Mon Oct 4 2021

OHZ014-089-PAZ001>003-042215-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-Crawford PA-
444 PM EDT Mon Oct 4 2021

...A strong thunderstorm will impact portions of Ashtabula, Erie and
Crawford Counties through 615 PM EDT...

At 440 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ashtabula, moving northeast at 15 mph.

HAZARD...A funnel cloud was reported east of Painesville, OH.

SOURCE...Trained Spotter.

IMPACT...Conditions are favorable for funnel cloud. Most of the time
         these funnel clouds are harmless, but on rare occasions
         they can briefly touch down, producing wind gusts over 50
         mph.

Locations impacted include...
Erie, Ashtabula, Meadville, Conneaut, Geneva-On-The-Lake, Corry,
Edinboro, Geneva, Titusville, North East, Union City, Girard, North
Kingsville, Cambridge Springs, Orwell, Waterford, Albion, Andover,
Linesville and Wattsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4221 7978 4201 7976 4199 7961 4162 7962
      4162 7982 4149 8000 4150 8101 4186 8100
      4187 8089 4203 8034 4212 8014 4213 8015
      4214 8009 4215 8011 4214 8014 4217 8012
      4217 8008 4214 8008 4227 7976
TIME...MOT...LOC 2040Z 222DEG 13KT 4179 8075

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Saunders

Nearby

Special Weather Statements in Pennsylvania, 2021Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.